Ingestion of ethylene glycol is a rare occurrence, but it is an attractive agent for intoxication and suicide. Treatment is aimed at rapid excretion of the EG, prevention of the formation of metabolites, and the prevention and treatment of renal failure. Prior to discharge, Mr K revealed that he had drunk the antifreeze because he was despondent about his work situation. He had a short, but intensive trajectory that followed the three-system-involvement classic to EG poisoning, with the renal system most severely affected. Mr K was discharged from the hospital one week after admission and referred to appropriate community resources for counseling. The critical care nurse plays a key role in alleviating the hazards of this complex disorder through complete and ongoing assessment of all systems.
Articles| July 01 1989
- Views Icon Views
- Share Icon Share
D Robinson, CA McCoy; Ethylene glycol toxicity. Crit Care Nurse 1 July 1989; 9 (6): 70–74. doi: https://doi.org/10.4037/ccn19220.127.116.11
Download citation file: